South Dakota, 2006

Hail and Damaging Wind in South Dakota, August 8, 2006

August 8, 2006 · NWS UNR · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 12:55 PM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 8, 12:55 PM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
155 PM MDT TUE AUG 8 2006

.DISCUSSION...CURRENT SURFACE ANALYSIS HAS A TROF OF LOW PRESSURE
ACROSS EASTERN WYOMING AS A HIGH PRESSURE RIDGE REMAINS OVER THE
NORTHERN PLAINS. 18Z SOUNDING SHOULDS LOTS OF CAPE AND WITH DEW
POINTS IN THE 60S AND PPRECIPITABLE WATER OF 1.25 INCHES...MOISTURE
IS NOT IN QUESTION. EXPECT SEVERE STORMS TO START IN THE VERY NEAR
FUTURE. CURRENT RADAR HAS ISOLATED TO SCATTERED T-STORMS OVER THE
HILLS. THESE STORMS WILL MAINLY BE CONFINED TO THE HILLS AND
ADJACENT PLAINS. AS THE EVENING PROGRESSES...STORMS WILL MOVE OVER
THE PLAINS GIVING THE REST OF THE AREA OF CHANCE OF PRECIP.

EXPECT CONVECTION TO CONTINUE FOR THE NEXT FEW DAYS AS MOISTURE
STICKS AROUND AND WEAK WAVES MOVE THROUGH THE FLOW. HAVE A CHANCE
FOR ISOLATED POPS EACH DAY THROUGH THE SHORT TERM. OTHERWISE CURRENT
FORECAST ON TRACK WITH NO OTHER MODIFICATIONS.

EXTENDED...UPPER LEVEL RIDGE CONTINUES TO DOMINATE THE WEATHER FOR
THE WEEKEND INTO EARLY NEXT WEEK. THE RIDGE WILL FLATTEN A LITTLE
BIT THIS WEEKEND AS FLOW BECOMES MORE WESTERLY ALOFT. COLD FRONT
PASSING THROUGH EARLY IN THE WEEKEND WILL ALLOW SOME COOLER AIR TO
FILTER INTO THE NORTHERN PLAINS. COOLER AIR WILL CONTINUE THROUGH
EARLY NEXT WEEK. THE ONLY CHANCE FOR PRECIPIATION COMES ON
SATURDAY...WHEN THE COLD FRONT MOVES THROUGH.

&&

.AVIATION...CONVECTION OVER THE BLACK HILLS WILL SPREAD OUT THIS
EVENING...WITH LINGERING ISOLATED STORMS OVERNIGHT. MOIST SOUTHERLY
FLOW IS BRINING SOME MVFR CEILINGS INTO SOUTH CENTRAL SOUTH DAKOTA.
AFTER SUNSET...IFR/MVFR CEILINGS WILL BE COMMON WITH THE
THUNDERSTORMS OVER WESTERN SOUTH DAKOTA AND INTO PORTIONS OF
NORTHEAST WYOMING

&&

UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 8, 5:15 AM MST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
615 AM MDT TUE AUG 8 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
615 AM MDT (715 AM CDT) TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA.

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION THIS
AFTERNOON AND EVENING. SCATTERED TO ISOLATED THUNDERSTORMS ARE
EXPECTED TO DEVELOP...WITH THE POSSIBILITY OF SOME OF THE STORMS
BECOMING SEVERE. THE AREAS WITH THE BEST CHANCE FOR SEVERE WEATHER
ARE PORTIONS OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA.
LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT FROM ANY
SEVER STORM THAT DOES DEVELOP. ALSO...THE THUNDERSTORMS MAY BE SLOW
MOVING...BRINGING THE POSSIBILITY OF LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY
AFTERNOON AND EVENING FOR WESTERN AND SOUTH CENTRAL SOUTH DAKOTA.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY
AFTERNOON...AND CONTINUE INTO WEDNESDAY EVENING. SOME OF THESE
STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS
AS THE MAIN THREAT. THE AREAS WITH THE BEST CHANCE FOR SEVERE
WEATHER ARE WESTERN AND SOUTH CENTRAL SOUTH DAKOTA...PARTICULARLY
EAST OF A LINE FROM PINE RIDGE TO RAPID CITY. ALSO...THE
THUNDERSTORMS MAY BE SLOW MOVING...BRINGING THE POSSIBILITY OF
LOCALLY HEAVY RAINFALL.

ADDITIONAL DISTURBANCES WILL MOVE THE AREA ON THURSDAY THROUGH
SATURDAY...BRINGING A CHANCE FOR THUNDERSTORMS TO VARIOUS PARTS OF
THE AREA. AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 8, 1:42 PM MST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT TUE AUG 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             HERMOSA                 43.84N 103.19W
08/08/2006  M1.50 INCH       CUSTER             SD   NWS EMPLOYEE

0210 PM     TSTM WND DMG     3 S HERMOSA             43.80N 103.19W
08/08/2006                   CUSTER             SD   NWS EMPLOYEE

            10 INCH TREE LIMB BLOWN DOWN

&&

WFO UNR
Local storm report, Aug 8, 4:20 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
520 PM MDT TUE AUG 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     2 SE HERMOSA            43.82N 103.16W
08/08/2006                   CUSTER             SD   NWS EMPLOYEE

            12 INCH DIAMETER TREES DOWN

&&
Local storm report, Aug 8, 4:29 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT TUE AUG 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     2 E COTTONWOOD          43.97N 101.87W
08/08/2006  E80.00 MPH       JACKSON            SD   CO-OP OBSERVER

0420 PM     TSTM WND GST     KADOKA                  43.83N 101.51W
08/08/2006  E60.00 MPH       JACKSON            SD   LAW ENFORCEMENT

0422 PM     TSTM WND GST     8 W KADOKA              43.83N 101.67W
08/08/2006  E65.00 MPH       JACKSON            SD   LAW ENFORCEMENT

0450 PM     TSTM WND GST     WALL                    43.99N 102.24W
08/08/2006  E70.00 MPH       PENNINGTON         SD   TRAINED SPOTTER

0451 PM     TSTM WND GST     BELVIDERE               43.83N 101.27W
08/08/2006  E60.00 MPH       JACKSON            SD   TRAINED SPOTTER

&&
Local storm report, Aug 8, 5:01 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
601 PM MDT TUE AUG 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     12 NE LONG VALLEY       43.58N 101.32W
08/08/2006  E60 MPH          JACKSON            SD   TRAINED SPOTTER

&&
Local storm report, Aug 8, 5:10 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
610 PM MDT TUE AUG 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 E PRAIRIE CITY        45.53N 102.70W
08/08/2006  E0.75 INCH       PERKINS            SD   PUBLIC

&&
Local storm report, Aug 8, 5:26 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
626 PM MDT TUE AUG 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     3 NW WHITE RIVER        43.60N 100.79W
08/08/2006  E60 MPH          MELLETTE           SD   PUBLIC

&&

The radar

The Rapid City radar (KUDX), 143 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bennett

When
August 8, 6:00 PM MST
Where
Bennett County, 9 mi W of Vetal
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.217, -101.567

Thunderstorm Wind, Bennett

When
August 8, 6:00 PM MST
Where
Bennett County, 9 mi W of Vetal
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.217, -101.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529651, 5529652.